We are independent & ad-supported. We may earn a commission for purchases made through our links.
Advertiser Disclosure
Our website is an independent, advertising-supported platform. We provide our content free of charge to our readers, and to keep it that way, we rely on revenue generated through advertisements and affiliate partnerships. This means that when you click on certain links on our site and make a purchase, we may earn a commission. Learn more.
How We Make Money
We sustain our operations through affiliate commissions and advertising. If you click on an affiliate link and make a purchase, we may receive a commission from the merchant at no additional cost to you. We also display advertisements on our website, which help generate revenue to support our work and keep our content free for readers. Our editorial team operates independently of our advertising and affiliate partnerships to ensure that our content remains unbiased and focused on providing you with the best information and recommendations based on thorough research and honest evaluations. To remain transparent, we’ve provided a list of our current affiliate partners here.

What is a Penicillin Rash?

K.C. Bruning
By
Updated Mar 03, 2024
Our promise to you
The Health Board is dedicated to creating trustworthy, high-quality content that always prioritizes transparency, integrity, and inclusivity above all else. Our ensure that our content creation and review process includes rigorous fact-checking, evidence-based, and continual updates to ensure accuracy and reliability.

Our Promise to you

Founded in 2002, our company has been a trusted resource for readers seeking informative and engaging content. Our dedication to quality remains unwavering—and will never change. We follow a strict editorial policy, ensuring that our content is authored by highly qualified professionals and edited by subject matter experts. This guarantees that everything we publish is objective, accurate, and trustworthy.

Over the years, we've refined our approach to cover a wide range of topics, providing readers with reliable and practical advice to enhance their knowledge and skills. That's why millions of readers turn to us each year. Join us in celebrating the joy of learning, guided by standards you can trust.

Editorial Standards

At The Health Board, we are committed to creating content that you can trust. Our editorial process is designed to ensure that every piece of content we publish is accurate, reliable, and informative.

Our team of experienced writers and editors follows a strict set of guidelines to ensure the highest quality content. We conduct thorough research, fact-check all information, and rely on credible sources to back up our claims. Our content is reviewed by subject-matter experts to ensure accuracy and clarity.

We believe in transparency and maintain editorial independence from our advertisers. Our team does not receive direct compensation from advertisers, allowing us to create unbiased content that prioritizes your interests.

A rash can be a common side effect for patients taking the drug penicillin. The symptoms of this skin condition tend to range from mildly annoying to severe, depending on the type of rash. There are a variety of ways a penicillin rash can appear and spread across the body. Less-severe rashes usually do not require treatment, while severe rashes can indicate a dangerous allergic reaction. All rashes that develop as a result of taking penicillin should be reported to a doctor as it can often be difficult to distinguish the mild outbreaks from more severe reactions.

A common and typically mild variety of penicillin rash consists of blotchy, flat formations that can appear similar to measles. Often called the amoxicillin rash, it is named after a semi-synthetic form of penicillin. This kind of rash typically appears after the patient has been taking the medication for many days. It grows slowly, and is more likely to change over the course of days rather than hours.

The amoxicillin rash is most common in children. Usually it does not require treatment, though antihistamines can provide relief from some of the symptoms. This kind of rash can also be a sign of infectious mononucleosis, more commonly known as mono. Many patients with Epstein Barr virus who are taking penicillin will get the amoxicillin rash.

The most severe form of penicillin rash is due to an allergic reaction to the drug. This kind of rash will typically consist of hives, which are extremely itchy, raised spots. Hives can appear and disappear over the course of several hours. Other symptoms that can accompany a penicillin rash due to allergies include swelling of the face and neck, fast pulse, nausea, wheezing, and light-headedness.

If a rash develops as the result of an allergy, the prescribing doctor will have the patient discontinue use of the medication immediately. Then the doctor will usually prescribe an alternate antibiotic drug. Mild rashes are usually not serious enough to require taking the patient off the drug; patients are typically treated for any discomfort the rash may cause while continuing to take the medication.

There are several other skin conditions that can arise as a result of taking penicillin. Some of these side effects include extreme skin peeling and easy bleeding or bruising. These symptoms usually indicate a severe reaction and should be reported to a medical professional as soon as possible.

The Health Board is dedicated to providing accurate and trustworthy information. We carefully select reputable sources and employ a rigorous fact-checking process to maintain the highest standards. To learn more about our commitment to accuracy, read our editorial process.
K.C. Bruning
By K.C. Bruning
Kendahl Cruver Bruning, a versatile writer and editor, creates engaging content for a wide range of publications and platforms, including The Health Board. With a degree in English, she crafts compelling blog posts, web copy, resumes, and articles that resonate with readers. Bruning also showcases her passion for writing and learning through her own review site and podcast, offering unique perspectives on various topics.
Discussion Comments
By ysmina — On Feb 28, 2012

@fify-- I agree with you! I think the temporary rash you talked about is called "viral rash." That's what my daughter's pediatrician called it.

My daughter was using penicillin for an infection in her tonsils and she developed a rash and blisters towards the end of the treatment. The doctor said that she doesn't have an allergy to penicillin, just a viral rash. But he still took her off the penicillin right away.

I guess viral rash is not a big problem. But from what I understand, it's still not okay to keep using penicillin in that situation. Especially if the rash spreads and forms blisters.

By fify — On Feb 27, 2012

@burcidi-- I think you need to find out if you're allergic to penicillin. I'm allergic to penicillin and I found out when I got a bad rash five days after using penicillin and went to the hospital.

It's true that the rash can happen because of a viral infection and it usually doesn't happen if penicillin is used again when there is no viral infection. This is not an allergy, just a reaction due to the viruses.

But sometimes, it's hard to tell if it's a temporary reaction or an actual allergy to penicillin. It's possible to become allergic to penicillin even though you've used it before without problems. And sometimes the rash comes about days after using penicillin, you could have even finished your medications by then. So it's confusing and it's best to be extra careful.

By burcidi — On Feb 26, 2012

The amoxicillin rash happens with mononucleosis too. I had mononucleosis last year and was mistakenly given amoxicillin because I wasn't tested for it and the doctor thought I had a cold and throat infection.

I took the medication for three days before I broke out with a horrible, red, itch rash on my arms. I went to the emergency room where they tested me for mononucleosis and it was positive.

Even this year, when I had an ear infection, the doctor tried to prescribe it to me even though I told him that I get a rash from amoxicillin. He didn't think I would get a rash again since it usually happens when the body is dealing with a virus. But I refused, I didn't want to take any chances. He ended up prescribing a different kind of antibiotic.

Does anyone know why doctors say that the rash only happens when there is virus present?

Amoxicillan seems like a popular antibiotic and I don't know if I need to avoid it for the rest of my life or not.

K.C. Bruning
K.C. Bruning
Kendahl Cruver Bruning, a versatile writer and editor, creates engaging content for a wide range of publications and...
Learn more
The Health Board, in your inbox

Our latest articles, guides, and more, delivered daily.

The Health Board, in your inbox

Our latest articles, guides, and more, delivered daily.